Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 97, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2023, 11:54 AM EDT for Halifax County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2023, 11:54 AM EDT (15:54 UTC)
- Expired
- Jul 9, 2023, 1:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:51 AM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 9, 6:51 AM EDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 651 AM EDT Sun Jul 9 2023 .SYNOPSIS... A front crosses the area today with a better coverage of showers and storms. The weather pattern dries out for Tuesday and Wednesday with temperatures gradually warming through the week. && .NEAR TERM /THROUGH TONIGHT/... As of 645 AM EDT Sunday... Rain and a few embedded thunderstorms have developed across the western mountains this morning. This will continue to slowly progress east throughout the day. Still expecting better chance of stronger storms east of the Blue Ridge where best instability/shear overlap. Otherwise, forecast still remains on track. As of 130 AM EDT Sunday... Rain and thunderstorms are possible today... Fairly quiet this morning across the region with the only activity being across portions of Wilkes and Yadkin Counties in North Carolina. Here a cluster of thunderstorms have been slowly drifting east the last few hours, producing heavy rainfall. A weak disturbance and associated front over Kentucky/Tennessee will push east later this morning. Ongoing rainfall and storms over these areas will continue through the morning hours, eventually pushing into our area by sunrise in the far west, then spread east and exit the eastern portions of the area by mid-afternoon. Although forcing with this front looks rather weak, a very moist airmass is in place and instability is expected to build as the day progresses. Deep layer shear is marginal, but enough to support a few organized storm clusters capable of producing strong thunderstorm wind gusts and perhaps and instance of large hail in the stronger updrafts. Expecting areas of fog this morning through sunrise and again tonight. Cloud cover may limit the coverage of the fog, but should still have pockets of it in the favorable river valley areas. Highs today will remain a little "cooler" than the past few days owing to more cloud cover and rain. 70s in the mountains and 80s elsewhere. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 205 AM EDT Sunday... A quiet period early next week. A shortwave rotating around the upper trough may generate scattered showers and a few thunderstorms Monday. By Monday afternoon, high pressure over the Ohio Valley will build east in our region. High temperatures Monday will range from the upper 60s in the mountains to the lower 80s in the Piedmonts. High pressure will remain in place into Tuesday night. Low temperatures Monday night will be comfortable with readings from the mid 50s in the west to the lower 60s in the east. Under plenty of sunshine Tuesday, High temperatures will moderate to the upper 70s in the mountains to around 90 degrees in the Piedmont. High confidence in the Short Term Forecast. .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 205 AM EDT Sunday... Drier To Start, Then Unsettled Second Half Of Week. Surface high pressure and mid-level zonal flow persist Wednesday into Wednesday night. The drier quieter weather continue Wednesday with seasonable temperatures. The base of the upper trough rotates eastward Thursday into Saturday. Ensemble solutions move a cold front across our region Friday into Sunday. Shower and thunderstorm chances increase into the weekend. Temperatures will be around normal for the middle of July. Moderate confidence in the Long Term Forecast. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 205 AM EDT Sunday... Drier To Start, Then Unsettled Second Half Of Week. Surface high pressure and mid-level zonal flow persist Wednesday into Wednesday night. The drier quieter weather continue Wednesday with seasonable temperatures. The base of the upper trough rotates eastward Thursday into Saturday. Ensemble solutions move a cold front across our region Friday into Sunday. Shower and thunderstorm chances increase into the weekend. Temperatures will be around normal for the middle of July. Moderate confidence in the Long Term Forecast. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... As of 640 AM EDT Sunday... Some areas of LIFR this morning. Fog should lift, but increasing rain/thunderstorm chances will keep the chance for sub-VFR conditions throughout today. Rain/storms have already reached the western mountains and will shift east with time, arriving in BCB/ROA around 14z (10AM) and possibly DAN/LYH by 18z (2PM). Heavy downpours will reduce vsby, along with lowered cigs. Rain should end by this evening, but fog development could occur again tonight, creating another round of sub-VFR conditions. EXTENDED AVIATION OUTLOOK... Aside from lingering clouds/ showers Monday, expect a drying trend for the middle of next week with Tuesday into Wednesday anticipated to be dry and VFR as high pressure passes across the Mid Atlantic. The chance of showers and thunderstorms, along with associated MVFR conditions returns on Thursday. Early morning sub-VFR fog/low clouds, especially in the river valleys, is expected through the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...KK LONG TERM...KK AVIATION...BMG
Hazardous weather outlook, Jul 9, 5:39 AM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 539 AM EDT Sun Jul 9 2023 NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-100945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 539 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms today could be strong to severe. Damaging winds and localized flooding are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ044>047-058-059-100945- Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 539 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. The is a Slight Risk for severe thunderstorms today. Damaging winds and localized flooding are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 9, 11:04 AM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1104 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM Tstm Wnd Dmg 2 E East Bend 36.21N 80.47W
07/09/2023 Yadkin NC Public
Powerlines were downed by thunderstorm winds
near the intersection of Butner Mill Road
and NC Highway 67.
&&
ASSpecial weather statement, Jul 9, 11:05 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1105 AM EDT Sun Jul 9 2023
VAZ044-058-091600-
Halifax VA-Pittsylvania VA-
1105 AM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of southeastern
Pittsylvania and Halifax Counties through NOON EDT...
At 1103 AM EDT, Doppler radar was tracking a strong thunderstorm
over Ingram, moving northeast at 15 mph. Additional thunderstorms
will develop through 2PM over Halifax County.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Nathalie...
Scottsburg...
and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near John H. Kerr Reservoir or Hyco Reservoir, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3655 7918 3654 7920 3677 7925 3706 7908
3670 7865
TIME...MOT...LOC 1503Z 236DEG 14KT 3672 7917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AMSLocal storm report, Jul 9, 11:06 AM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1106 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Tstm Wnd Dmg 2 W East Bend 36.22N 80.54W
07/09/2023 Yadkin NC Public
Tree downed by thunderstorm winds near the
intersection of Indian Heaps Road and
Highway 67.
&&
ASLocal storm report, Jul 9, 11:07 AM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1107 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM Tstm Wnd Dmg 3 E East Bend 36.22N 80.45W
07/09/2023 Yadkin NC Public
Tree downed by thunderstorm winds near the
intersection of Hauser Road and Highway 67.
&&
ASSpecial weather statement, Jul 9, 11:41 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1141 AM EDT Sun Jul 9 2023
NCZ005-006-VAZ044-058-091615-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
1141 AM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of
northeastern Rockingham, northern Caswell, southeastern Pittsylvania
and southwestern Halifax Counties and the City of Danville through
1215 PM EDT...
At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pelham, or near Bethel, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
Mayfield...
Blairs...
and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3636 7961 3650 7963 3676 7931 3654 7906
3654 7914 3649 7914 3632 7956
TIME...MOT...LOC 1540Z 235DEG 22KT 3648 7951
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJLocal storm report, Jul 9, 11:45 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1145 AM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM Tstm Wnd Dmg 2 SSW Prestonville 36.44N 80.13W
07/09/2023 Stokes NC 911 Call Center
A tree was downed by thunderstorm winds
along Phillips Road.
&&
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:08 AM EDT | Special Weather Statement | RNK | Tazewell | 37 min |
| Jul 9, 3:50 AM EDT | Special Weather Statement | RNK | Tazewell | 40 min |
| Jul 9, 11:05 AM EDT | Special Weather Statement | RNK | Halifax | 55 min |
| Jul 9, 11:41 AM EDT | Special Weather Statement | RNK | City of Danville | 34 min |
| Jul 9, 12:31 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 59 min |
| Jul 9, 12:45 PM EDT | Special Weather Statement | RNK | Buckingham | 30 min |
| Jul 9, 1:20 PM EDT | Areal Flood Advisory | RNK | Charlotte, Halifax | 6 hr |
| Jul 8, 8:04 PM EDT | Areal Flood Advisory | RNK | Wilkes | 86 min |
| Jul 8, 8:13 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 47 min |
| Jul 9, 1:34 AM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Jul 9, 8:48 AM EDT | Special Weather Statement | RNK | Wilkes | 27 min |
| Jul 9, 9:42 AM EDT | Special Weather Statement | RNK | Stokes, Surry, Yadkin | 48 min |
| Jul 9, 9:57 AM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 33 min |
| Jul 9, 10:32 AM EDT | Special Weather Statement | RNK | Stokes | 58 min |
| Jul 9, 11:11 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 64 min |
| Jul 9, 3:15 PM EDT | Special Weather Statement | RNK | Greenbrier | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.